Thunderstorm Wind, Darke
- When
- July 19, 2:42 PM EST to 2:44 PM EST
- Where
- Darke County, 1.48 mi NNW of Pikeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.190, -84.610
A tree was downed.
A cold front moving through the Ohio Valley combined with a warm and humid air mass to produce showers and thunderstorms during the afternoon and evening hours. Some of the storms produced damaging wind and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A cold front moving through the Ohio Valley combined with a warm and humid air mass to produce showers and thunderstorms during the afternoon and evening hours. Some of the storms produced damaging wind and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 19, 12:59 PM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
159 PM EDT Sun Jul 19 2020
.SYNOPSIS...
It will be hot and humid again today, but a chance of showers
and thunderstorms will push into the region late this
afternoon. The storms will linger tonight as the front slips
south across the area. The boundary will stall in Kentucky on
Monday keeping a chance of storms for the region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper air is characterized by an expansive ridge from the
southern Plains through the southeast with a band of westerlies
through the Great Lakes.
Hot and humid conditions will continue today with high
temperatures in the lower and middle 90s. These hot temperatures
combined with high humidities will result in max heat index
values of 100 to 105. A heat advisory has been continued for
the area thru 8 pm.
Westerlies across the Great Lakes will drop a little south
as a shortwave passes thru the area. An associated surface cold
front will slip south into northern Ohio this evening. Strong
instability to develop ahead of the front this with SB CAPE
values of 3500-4000 J/KG.
CAM solutions continue to be rather consistent with storms
developing across ILN/s northwest counties between 19Z and 21Z.
Shear is marginal and only up to 20 KTS across the north. Given
the environment a few of the storms could be strong to severe
with damaging winds being the main threat. Have only made minor
adjustments to the forecast, bumping up pops to likely category
across the north late this aftn.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Storms and front will slowly drop south across the area tonight.
They should weaken and become less organized as the night
progresses. It will be another warm and muggy night as lows only
drop to the lower 70s.
By sunrise Monday, the front will be around the Ohio River,
along with any left over convection. The front may slip a little
deeper into Kentucky during the day Monday. This will take the
surface convergence with it and will pull the best chance of
storms on Monday into nrn Kentucky. West Central Ohio looks like
it may stay dry on Monday. Highs will be a little lower,
ranging in the upper 80s to lower 90s. Heat Indices will be in
the upper 90s across around the Ohio River, so will mention that
in the HWO.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
On Monday night, an area of surface high pressure will be centered
over Lake Michigan, with pseudo-zonal mid-level flow across the
Great Lakes and northern Ohio Valley region. Mid-level ridging will
be centered over the Carolinas, with a shortwave dampening as it
moves east through the middle Mississippi Valley area. A surface
frontal boundary, oriented west-to-east, will be located somewhere
near the southern ILN border. This front may continue to act as a
focus for spotty showers and storms overnight and into Tuesday,
before more appreciable forcing arrives with the progressive (and
weakening) shortwave on Tuesday afternoon. PoPs will gradually
increase through the morning and into the afternoon, but as the
forcing may not be particularly focused, this will still be kept in
the chance (40-50 percent) category. Temperatures have continued to
trend very slightly downward on Tuesday, with highs now expected to
be in the upper 80s to lower 90s. As of now this appears sufficient
to keep heat indices in the ILN CWA mainly in the lower to middle
90s, with maybe some upper 90s in the Scioto Valley and northern
Kentucky.
As of now, Wednesday appears the day most likely to have more
widespread thunderstorm development in the middle Ohio Valley. A
well-defined shortwave is forecast to move east through the upper
Midwest, with a surface low on a track through the northern Great
Lakes. The overall synoptic pattern is favorable for lift across the
Great Lakes and Ohio Valley, with potential for additional forcing
with a surface front, depending on the exact track of the low (the
ECMWF is further south, the GFS is further north). There are also
still some timing differences between models and model runs,
lowering confidence somewhat. However, there is enough evidence to
include 60-percent PoPs for Wednesday afternoon / evening.
There is lower confidence in specifics in the forecast beyond
Wednesday, with questions about the the position of the
aforementioned surface front as it enters and remains somewhere in
the region, and the amplifying upper level pattern. Ultimately, this
will probably result in temperatures near to slightly above normal,
with decent precipitation chances on Thursday (with higher
confidence of the front being in the area) and lesser chances on
Friday (with signs that high pressure may be moving into the Great
Lakes). Increasing ridging will likely lead to warming temperatures
by Friday and Saturday. Through this entire extended forecast
period, there are no obvious signs of the stronger forcing or
overall wind flow that would support organized strong storms, but
respectable instability and high precipitable water values could
support at least some low-end / episodic / low-predictability severe
or flooding threats.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Thunderstorms will continue to develop ahead of a southward
advancing cold front this aftn in the strong instability axis.
Have a tempo period for thunderstorms across the northern TAF
sites late this aftn into the early evening. As the storms
push south into a less favorable environment expect the
intensity and coverage of storms to decrease. Therefore, have
limited mention of thunder to VCTS at KCVG and KLUK.
With pcpn ending by late evening...expect generally VFR
conditions thru the night into Monday. The exception is being
some brief MVFR vsby restriction in fog at KLUK valley location
toward sunrise.
On Monday, isolated to scattered convection will be possible
across the south as front lingers in the area. Have omitted any
mention of thunder due to limited coverage.
Southwest winds will gust up to 25 kts this afternoon and then
become west-nw at less than 10 kts overnight.
OUTLOOK...Thunderstorms possible at times Monday through
Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...Hickman/AR/Sites
NEAR TERM...AR
SHORT TERM...Sites
LONG TERM...Hatzos
AVIATION...ARHazardous Weather Outlook National Weather Service Wilmington OH 446 AM EDT Sun Jul 19 2020 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-072-074- 200900- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Clinton-Hocking- 446 AM EDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms will be possible late this afternoon and evening. A few of the storms may be strong to severe. The main threat will be damaging winds. Large hail will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines. INZ073>075-080-KYZ089>100-OHZ070-071-073-077>082-088-200900- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Butler- Warren-Ross-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 446 AM EDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms will be possible late this afternoon and evening. A few of the storms may be strong to severe. The main threat will be damaging winds. Large hail will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat Indices will range between 95 and 100 degrees Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines.
Special Weather Statement National Weather Service Wilmington OH 316 PM EDT Sun Jul 19 2020 OHZ052-191945- Champaign OH- 316 PM EDT Sun Jul 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHAMPAIGN COUNTY UNTIL 345 PM EDT... At 316 PM EDT, radar indicated a strong thunderstorm over St. Paris, moving east at 35 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Frequent cloud-to-ground lightning... Locations impacted include... Urbana, St. Paris, Christiansburg, Thackery, Millerstown, Westville, Terre Haute and Powhattan. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when a thunderstorm approaches. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 4002 8369 4004 8404 4018 8402 4019 8367 TIME...MOT...LOC 1916Z 274DEG 30KT 4009 8398 KC
Special Weather Statement
National Weather Service Wilmington OH
330 PM EDT Sun Jul 19 2020
INZ050-OHZ034-035-042-043-051-060-192000-
Wayne IN-Auglaize OH-Darke OH-Shelby OH-Preble OH-Mercer OH-Miami OH-
330 PM EDT Sun Jul 19 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE...SHELBY...
NORTHEASTERN PREBLE...DARKE...SOUTHWESTERN AUGLAIZE...SOUTHEASTERN
MERCER AND NORTHWESTERN MIAMI COUNTIES UNTIL 400 PM EDT...
At 330 PM EDT, radar indicated a strong thunderstorm near Ansonia,
moving east at 45 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Frequent cloud-to-ground lightning...
Locations impacted include...
Sidney, Piqua, Greenville, New Bremen, Minster, Versailles,
Covington, Arcanum, Newport, Bradford, Hagerstown, Union City, Anna,
Fort Loramie, Jackson Center, Pleasant Hill, Ansonia, Botkins, New
Madison and Fountain City.
This includes I-75 in Ohio between mile markers 84 and 105.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4001 8520 4001 8481 4035 8480 4048 8434
4048 8400 4046 8400 3992 8441 3991 8449
3991 8520
TIME...MOT...LOC 1930Z 270DEG 39KT 4019 8471
KCSpecial Weather Statement
National Weather Service Wilmington OH
332 PM EDT Sun Jul 19 2020
OHZ046-192000-
Delaware OH-
332 PM EDT Sun Jul 19 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DELAWARE COUNTY UNTIL
400 PM EDT...
At 332 PM EDT, radar indicated a strong thunderstorm near Delaware,
moving east at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Frequent cloud-to-ground lightning...
Locations impacted include...
Delaware, Ashley, Radnor, Ostrander, Warrensburg, Delaware State
Park, Leonardsburg, Olive Green, Kilbourne and State Route 257 at US
Route 36.
This includes I-71 in Ohio between mile markers 132 and 138.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4042 8302 4042 8301 4041 8292 4037 8293
4036 8293 4036 8288 4035 8274 4030 8275
4025 8325 4043 8324 4043 8302
TIME...MOT...LOC 1932Z 252DEG 34KT 4032 8319
KCThe Cincinnati radar (KILN), 109 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
17 thunderstorm wind. Local standard time, as filed.
A tree was downed.
Numerous trees and power lines were downed near Indian Lake.
Numerous trees and power lines were downed. Two flag poles were also bent in half.
Some power lines were downed.
A large tree was downed on Gettysburg Avenue.
Several trees were downed, including a tree that fell onto a house on Haines Road. A tree was also downed onto Dayton Xenia Road, blocking traffic.
Numerous trees were downed in the Xenia area.
A few trees were downed near Wilson Road between Roberts Road and Trabue Road.
Several 5-6 inch diameter tree limbs were downed.
Several trees were downed.
Several houses had shingles and siding blown off.
Numerous trees and power lines were downed throughout the county, especially in Colerain and Greene Townships.
Several trees were downed in the Clarksville area.
A few large branches were downed.
Several trees were downed along I-70.
A tree was downed onto a portion of Old 50 Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896142, 896143, 896145, 896148, 896150, 896152, 896154, 896165, 896169, 896170, 896171, 896175, 896176, 896177, 896179, 896181, 896184.